Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 165, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2005, 10:24 PM CDT for Sac County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2005, 10:24 PM CDT (03:24 UTC)
- Expired
- Jun 24, 2005, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 24, 9:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2829 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 250324
SVRDMX
IAC161-250415-
/O.NEW.KDMX.SV.W.0165.050625T0324Z-050625T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CDT FRI JUN 24 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAC COUNTY IN WEST CENTRAL IOWA.
* UNTIL 1115 PM CDT.
* AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF STORM LAKE...OR 42 MILES SOUTH OF SPENCER...AND MOVING
EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
5 MILES NORTH OF EARLY BY 1055 PM CDT.
NEAR NEMAHA BY 1100 PM CDT.
6 MILES NORTH OF SAC CITY BY 1115 PM CDT.
THE LOCATION OF SCHALLER IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4256 9540 4249 9539 4248 9533 4222 9533
4221 9488 4247 9487 4247 9492 4255 9493
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 250343
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT FRI JUN 24 2005
IAC161-250415-
/O.CON.KDMX.SV.W.0165.000000T0000Z-050625T0415Z/
SAC IA-
1044 PM CDT FRI JUN 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SAC COUNTY UNTIL 1115
PM CDT...
AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES SOUTH OF STORM LAKE...OR 45 MILES SOUTH OF
SPENCER...AND MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR EARLY BY 1050 PM CDT.
NEAR NEMAHA BY 1055 PM CDT.
NEAR SAC CITY BY 1115 PM CDT.
THE LOCATIONS OF SCHALLER AND SAC CITY MUNICIPAL AIRPORT ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR IOWA.
LAT...LON 4256 9540 4249 9539 4248 9533 4222 9533
4221 9488 4247 9487 4247 9492 4255 9493
$$
KINNEY000
WWUS53 KDMX 250413
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT FRI JUN 24 2005
IAC161-250423-
/O.EXP.KDMX.SV.W.0165.000000T0000Z-050625T0415Z/
SAC IA-
1113 PM CDT FRI JUN 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY WILL BE ALLOWED TO
EXPIRE...
AT 1109 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
ADDITIONAL THUNDERSTORMS WILL OCCUR OVERNIGHT...PRODUCING LOCALLY
HEAVY RAIN ACROSS SAC COUNTY.
LAT...LON 4256 9540 4249 9539 4248 9533 4222 9533
4221 9488 4247 9487 4247 9492 4255 9493
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:24 PM CDT, 7 hours earlier.
Area forecast discussion, Jun 24, 3:24 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI JUN 24 2005 .DISCUSSION... SITUATION IS A RELIEF FOR THE NRN COUNTIES INUNDATED BY THE RAINFALL THE LAST TWO NIGHTS. WRMFNT HAS ZOOMED NWD AS XPCD YDA...ALTHO REPLACED BY VERY WARM TMPS AND HUMIDITY. HI/S ARE PUSHING 105 IN SVRL LOCATIONS ACRS THE S. NICE BREEZE THO... CU STREETS HAVE FORMED IN THE SLY FLOW AND IMAGERY DOES NOT SHOW ANY ENHANCEMENT ATTM. THERE IS A RESIDUAL PORTION OF THE WRMFNT ACRS THE DVN FA AS INDICATED IN THE WND FLDS AND CELLS GOING UP NR THE MISS RVR. THAT MAY AFFECT THE FAR NERN PTN OF OUR FA FOR A TIME THIS EVENING...OTRW NOT LOOKING FOR PCPN TNGT WHILE IN THE WRM SECTOR. S/W THAT WAS OVR WRN CO/NM THIS MRNG AS PROGRESSED NEWRD TO WRN SD/NEB AND SERN CO. THIS FEATURE SHOULD PROVIDE INCRING SUPPORT FOR CONVECTION TO OUR N TNGT. TMR LOOKING VRY WARM WITH LTL CHG IN AMS. BOTH MDLS ARE INDICATING DVLPMT OF A LRG COMPLEX IN ERN SD/SRN MN TO SINK SWD INTO IA TMR NGT. MDLS HAVE BEEN CONSISTENT FOR AT LEAST ONE IF NOT TWO DAYS ON THIS OCCURRENCE. UPR JET STRUCTURE IS LOOKING QUITE IMPRESSIVE WITH A STG WLY STJ AND A STG RR QUAD ON THE POLEWARD JET LEADING THE TROF. THIS JET STRUCTURE ESSENTIALLY HANGS INTO WED NGT UNTIL THE MAIN TROF PRESSES THRU ON THU. LTR SHIFTS WL LIKEY HAVE TO INCR POPS FOR LATE WED INTO WED NGT. THE SIGNALS ARE THERE...BUT NOT ENTIRELY SURE HOW IT WILL EVOLVE...DEPENDING ON HOW PERTURB THE RETURN FLOW BECOMES LATE TUE/TUE NGT. IT DOES APPEAR THAT WE WL HAVE TWO IF NOT THREE PSBLY MAJOR EVENTS TO GO BFR THE MAIN TROF MOVES THRU. PLACEMENT OF HEAVY RAINFALL FROM THESE EVENTS WL BE CRITICAL. THERE SOME EVIDENCE THAT IT WL NOT ALL FALL ACRS NRN IA. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Jun 24, 3:19 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT FRI JUN 24 2005 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...MAINLY ALONG AND NORTH OF AN ATLANTIC...TO DES MOINES...TO TAMA LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THUNDERSTORMS ARE EXPECTED NEAR THE FRONT. SOME INITIAL STORMS MAY PRODUCE DAMAGING WINDS...AND UP TO NICKEL SIZE HAIL...AND POSSIBLY A BRIEF TORNADO. OVERNIGHT...THE THREAT WILL TURN TO EXCESSIVE RAINFALL...WHERE TWO OR THREE INCHES MAY FALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL RETREAT NORTHWARD OUT OF IOWA EARLY SUNDAY WITH LOW CHANCES OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM TODAY. IAZ050-061-062-071>075-081>086-092>097-251100- TAMA-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF A CORNING...TO INDIANOLA...TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THE THREAT OF SEVERE WEATHER WILL BE LESS IN THIS AREA OF THE STATE. HOWEVER...THE THREAT OF HEAVY RAINFALL WILL REMAIN...PRIMARILY THOSE LOCATIONS NEAR THE I-80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW CHANCES FOR THUNDERSTORMS WILL LINGER SATURDAY INTO MIDDAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NEAR THE I-80 CORRIDOR. MYERS
In the hours before
Local storm report, Jun 24, 5:31 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 SW IOWA FALLS 42.47N 93.34W
06/24/2005 0.88 INCH HARDIN IA LAW ENFORCEMENT
&&
GFORSTERLocal storm report, Jun 24, 7:05 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 W SCRANTON 42.02N 94.63W
06/24/2005 1.00 INCH GREENE IA PUBLIC
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 51 min |
| Jun 24, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 45 min |
| Jun 25, 1:06 AM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.